Drug-induced linear IgA bullous dermatosis in a patient with a vancomycin-impregnated cement spacer.

Published

Journal Article

Linear IgA bullous dermatosis (LABD) is an autoimmune blistering rash caused by IgA autoantibodies against the epidermal basement membrane zone. It commonly is drug induced, often in association with systemic vancomycin. We report a case of a previously healthy 77-year-old man who developed a diffuse macular rash and hemorrhagic bullae on the left leg 10 days after placement of a vancomycin-impregnated cement spacer (VICS) during a revision knee arthroplasty and initiation of postoperative treatment with intravenous (IV) vancomycin. The lesions initially were limited to the leg in which the hardware was placed, but the patient later developed painful palmoplantar and oropharyngeal blisters as well as edematous, erythematous plaques on the back and buttocks. A punch biopsy from a lesion on the left thigh revealed neutrophil-rich subepidermal bullae, and immunofluorescence revealed linear IgA and C3 deposition along the dermoepidermal junction, confirming a diagnosis of LABD. This report illustrates the importance of considering antibiotic-impregnated cement spacers, which frequently are used to manage prosthetic joint infections, as potential culprits in patients with cutaneous eruptions.

Full Text

Duke Authors

Cited Authors

  • Riemenschneider, K; Diiorio, DA; Zic, JA; Livingood, MR; Fine, J-D; Powers, JG; Zwerner, JP; Tkaczyk, E

Published Date

  • April 2018

Published In

Volume / Issue

  • 101 / 4

Start / End Page

  • 293 - 296

PubMed ID

  • 29763476

Pubmed Central ID

  • 29763476

Electronic International Standard Serial Number (EISSN)

  • 2326-6929

Language

  • eng

Conference Location

  • United States